Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Goodland, KS

May 25, 20174 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 25, 2017, 6:39 PM CDT for 4 counties in Kansas. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2017, 6:39 PM CDT (23:39 UTC)
Expired
May 25, 2017, 7:30 PM CDT
In force
51 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
70.0 mph

Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 86 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 6:45 PM CDTTSTM WND DMGAngelus, KSPUBLIC REPORT VIA SOCIAL MEDIA OF WIND DAMAGE. FLAG POLE SNAPPED IN HALF, TWO WIND CHIMES LOST, AND A COUPLE OF DOWNED TREES.
May 25, 6:45 PM CDTTSTM WND GST 68Oakley, KSKOEL SITE REPORTED A WIND GUST OF 68 MPH.
May 25, 6:54 PM CDTHAIL 0.88Grinnell, KSPEAK WIND OF 70MPH.
May 25, 7:10 PM CDTTSTM WND DMG3 S Oakley, KSMETAL SHED BLOWN DOWN. BROKEN POWER POLL. NUMBER OF TREES BLOWN DOWN INCLUDING ONE THAT WAS 30 FEET TALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 2:46 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 267 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2535 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
267 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WUUS53 KGLD 252339
SVRGLD
KSC063-109-179-193-260030-
/O.NEW.KGLD.SV.W.0071.170525T2339Z-170526T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
639 PM CDT THU MAY 25 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Thomas County in northwestern Kansas...
  Northeastern Logan County in west central Kansas...
  Southern Sheridan County in northwestern Kansas...
  Northern Gove County in west central Kansas...

* Until 730 PM CDT

* At 638 PM CDT, a severe thunderstorm was located over Monument, or
  6 miles west of Oakley, moving east at 35 mph.

  HAZARD...70 mph wind gusts and ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Colby, Oakley, Hoxie, Grainfield, Grinnell, Gove and Monument. 

This includes Interstate 70 in Kansas between mile markers 56 and
104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3900 10110 3937 10102 3938 10025 3882 10033
TIME...MOT...LOC 2338Z 273DEG 41KT 3912 10098 

HAIL...1.50IN
WIND...70MPH
 
$$

TL
1 follow-up statement
200 
WWUS53 KGLD 260010
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
710 PM CDT THU MAY 25 2017

KSC109-193-260018-
/O.CAN.KGLD.SV.W.0071.000000T0000Z-170526T0030Z/
Thomas KS-Logan KS-
710 PM CDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN THOMAS AND
NORTHEASTERN LOGAN COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northwestern and west central Kansas.

LAT...LON 3882 10033 3893 10081 3913 10072 3937 10072
      3938 10025
TIME...MOT...LOC 0008Z 273DEG 41KT 3910 10053 

$$

KSC063-179-260030-
/O.CON.KGLD.SV.W.0071.000000T0000Z-170526T0030Z/
Sheridan KS-Gove KS-
710 PM CDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN SHERIDAN AND NORTHERN GOVE COUNTIES...

At 708 PM CDT, a severe thunderstorm was located near Grainfield,
moving east at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Hoxie, Grainfield, Grinnell, Gove, Park, Seguin and Angelus. 

This includes Interstate 70 in Kansas between mile markers 81 and
104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3882 10033 3893 10081 3913 10072 3937 10072
      3938 10025
TIME...MOT...LOC 0008Z 273DEG 41KT 3910 10053 

HAIL...1.75IN
WIND...70MPH
 
$$

TL/DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:55 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 25, 3:55 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT Thu May 25 2017

.SHORT TERM...(This evening through Friday)
Issued at 255 PM MDT Thu May 25 2017

Latest upper air analysis shows a short wave trough moving onto the
High Plains from the west.  Water vapor imagery shows the short wave
trough within a corridor of higher water vapor.  At the surface a
dry line was located east of the CO/KS border arcing northwest near
I-70.  To the north a cold front was sagging south into Northern CO.

For the rest of the afternoon am expecting storm activity to
increase over far Eastern Colorado as instability increases under
the upper level short wave trough.  Meanwhile the front will
continue to move south which will increase the potential for
tornadic development this afternoon.  There continues to be a
limited window for severe storms to develop ahead of the short wave
trough due to most of the CAPE being capped off except for a narrow
corridor ahead of the trough.  Am expecting the storms to cluster
later this afternoon as the main short wave trough responsible for
the storm development moves in.  Main threat will be large hail,
with the potential for larger hail closer to 2 inches in diameter in
KS where the CAPE and shear will be stronger, and damaging wind
gusts due to the dry environment and high cloud bases.

Early this evening the storm activity should be centered over the
Tri-State Area.  There could be some training storm activity along
the weak cold front along the KS/NE border.  Storms should begin to
exit the forecast area around mid evening as the upper level short
wave trough moves east of the area.  However models are hinting at
the possibility of elevated storms forming as minor ripples in the
upper level flow move over the forecast area behind the storm
activity.  Am doubtful of this since the environment usually
stabilizes behind a cluster of storms in the evening.  The storm
activity will push the weak front well south of the forecast area.

Friday another more intense round of severe weather is expected to
begin during the latter half of the afternoon as an upper level
short wave trough approaches from the west.  The weak front will
return over the southwest/west quadrant of the forecast area.  Along
and south of the front CAPE will be highest and will begin to be
uncapped during the latter half of the afternoon.  Meanwhile the
upper level short wave trough will move overhead which should
initiate storm development.  This short wave trough will not move
very fast to the east, so there could be repeated storm development
over the southwest/west part of the forecast area as a result.  Deep
layer shear will be stronger than today, 40-50 kts, favorable for
stronger storms than today.  With the upper level short wave trough
moving fairly slowly and precipitable water values above normal,
heavy rainfall will be much more likely than today.

.LONG TERM...(Friday night through Thursday)
Issued at 255 PM MDT Thu May 25 2017

Friday night-Saturday: Shortwave approaches the area in the late
afternoon/early evening. Models are advertising a decent setup for
the potential of severe weather and moderate rainfall through this
period. 12Z NAM model soundings for KGLD have MUCAPE around 1700
J/kg, 0-6km shear near 55 kt, and rightward curving hodographs
during the evening and overnight hours. Our CWA is currently shown
in the Slight Risk area by the SPC and as of now, all modes of
severe weather are possible. Also, PWAT values could be as high as
0.9-1.0 in. which may result in some decent rainfall amounts.
Currently, forecast QPF amounts are between 0.5-1.0 inch across
areas north of I-70. Rain chances wane through the day as high
pressure builds into the area through Saturday night. Temperatures
should be near normal Friday night with lows around 50 and below
normal Saturday with highs in the mid 60s and lows in the mid to
upper 40s.

Sunday-Thursday: Upper level ridging dominates the weather pattern
Sunday through Monday. Slight chance of rain and thunderstorms
Tuesday with a better chance coming Wednesday. Temperatures warm
each day with highs in the low 80s and lows in the mid 50s Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1207 PM MDT Thu May 25 2017

VFR conditions forecast for the TAFs. Main focus will be the
timing of the storms this afternoon and this evening. Currently
looks like there will be two rounds of storms. The first round
will be isolated and likely form off the developing dry line over
East Central Colorado. Not far behind that initial development
will be the main round of storms that will be in a cluster as they
move east across the forecast area. Large hail and damaging winds
will be the threats with these storms. The activity will be east,
or should be east of the TAF sites by 3z or so.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...SME
AVIATION...JTL
Hazardous weather outlook, May 25, 4:36 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
336 PM MDT Thu May 25 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262145-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
336 PM MDT Thu May 25 2017 /436 PM CDT Thu May 25 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Thunderstorms are expected to develop near the Kansas and Nebraska
border around 2 pm MDT (3 pm CDT) and spread east across the area
through 9 pm MDT (10 pm CDT). A few severe storms are possible
during this time, with the largest threat being strong microburst
winds in excess of 65 mph...blowing dust and large hail up to 3 inches
in diameter.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Severe thunderstorms are expected across much of the area Friday
afternoon through the night as a weather disturbance moves off the
Colorado front range and into the area. Supercell thunderstorms
producing very large hail, damaging winds and possibly a tornado
will be the primary threats in the afternoon. The storms are
expected to organize into a large cluster of storms in the evening
and overnight hours with the primary threats becoming large hail,
damaging winds, locally heavy rainfall and possible flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any storm reports through social
media or by phone are very helpful.

JTL

In the hours before

Local storm report, May 25, 5:54 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             13 S EDSON              39.14N 101.51W
05/25/2017  E2.75 INCH       SHERMAN            KS   STORM CHASER

            OCCURRED WITH 80 MPH WINDS REPORTED ON CR 29 ROUGHLY .3
            MILES NORTH OF COUNTY LINE.

&&

JLUNDQUIST
Local storm report, May 25, 5:55 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     TSTM WND GST     13 S EDSON              39.14N 101.54W
05/25/2017  E80 MPH          SHERMAN            KS   STORM CHASER

            OCCURRED WITH BASEBALL SIZE HAIL. REPORTED ON CR 29 .3
            MILES NORTH OF COUNTY LINE.

&&

JLUNDQUIST
Local storm report, May 25, 5:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             8 NW WINONA             39.14N 101.35W
05/25/2017  E1.75 INCH       THOMAS             KS   NWS EMPLOYEE

&&

JLUNDQUIST
Local storm report, May 25, 6:00 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             5 ENE CLARKVILLE        40.40N 102.54W
05/25/2017  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZED HAIL NORTH OF ECKLEY, CO.

0315 PM     HAIL             7 S YUMA                40.02N 102.72W
05/25/2017  E1.25 INCH       YUMA               CO   COCORAHS

0327 PM     HAIL             6 NE IDALIA             39.75N 102.21W
05/25/2017  E3.00 INCH       YUMA               CO   STORM CHASER

            WINDSHEILD SMASHED. ISOLATED STONES LARGER THAN
            BASEBALLS.

0335 PM     TORNADO          5 N BONNY RESERVOIR     39.69N 102.17W
05/25/2017                   YUMA               CO   STORM CHASER

            LASTED ROUGHLY 5 MINUTES.

0350 PM     HAIL             3 E KANORADO            39.34N 101.98W
05/25/2017  E0.88 INCH       SHERMAN            KS   STORM CHASER

0408 PM     HAIL             7 E KANORADO            39.34N 101.91W
05/25/2017  E0.50 INCH       SHERMAN            KS   PUBLIC

0409 PM     HAIL             2 WSW RULETON           39.33N 101.91W
05/25/2017  M0.88 INCH       SHERMAN            KS   STORM CHASER

            .9 INCH DIAMETER HAIL.

0418 PM     HAIL             7 S RULETON             39.24N 101.88W
05/25/2017  E1.00 INCH       SHERMAN            KS   STORM CHASER

0422 PM     HAIL             10 S GOODLAND           39.20N 101.71W
05/25/2017  E1.50 INCH       SHERMAN            KS   STORM CHASER

0427 PM     HAIL             10 S GOODLAND           39.20N 101.71W
05/25/2017  E0.88 INCH       SHERMAN            KS   STORM CHASER

            REPORTED ON HWY 27.

0448 PM     TSTM WND GST     13 S EDSON              39.14N 101.54W
05/25/2017  E80.00 MPH       SHERMAN            KS   STORM CHASER

            OCCURRED WITH BASEBALL SIZE HAIL. REPORTED ON CR 29 .3
            MILES NORTH OF COUNTY LINE.

0448 PM     HAIL             13 S EDSON              39.14N 101.51W
05/25/2017  E2.75 INCH       SHERMAN            KS   STORM CHASER

            OCCURRED WITH 80 MPH WINDS REPORTED ON CR 29 ROUGHLY .3
            MILES NORTH OF COUNTY LINE.

0456 PM     HAIL             8 NW WINONA             39.14N 101.35W
05/25/2017  E1.75 INCH       THOMAS             KS   NWS EMPLOYEE

&&

JLUNDQUIST
Local storm report, May 25, 6:02 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             WINONA                  39.06N 101.25W
05/25/2017  E0.50 INCH       LOGAN              KS   TRAINED SPOTTER

            ALSO WINDS ESTIMATED OVER 65 MPH

&&

BWARREN
Local storm report, May 25, 6:36 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
536 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             GOODLAND                39.35N 101.71W
05/25/2017  E0.50 INCH       SHERMAN            KS   NWS EMPLOYEE

&&

BWARREN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:39 PM CDTTornado WarningGLDCheyenne36 min
May 25, 4:42 PM CDTSevere Thunderstorm WarningGLDSherman48 min
May 25, 5:03 PM CDTSevere Thunderstorm WarningGLDSherman42 min
May 25, 5:11 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman34 min
May 25, 5:26 PM CDTSevere Thunderstorm WarningGLDSherman, Wallace19 min
May 25, 5:40 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace50 min
May 25, 5:43 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins47 min
May 25, 6:07 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas38 min
May 25, 6:21 PM CDTTornado WarningGLDGove, Logan, Sheridan, Thomas24 min
May 25, 6:42 PM CDTTornado WarningGLDGove, Logan, Sheridan, Thomas17 min
May 25, 6:55 PM CDTSevere Thunderstorm WarningGLDGove35 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.